Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 289, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 8, 2004, 5:29 PM CDT for Reagan County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2004, 5:29 PM CDT (22:29 UTC)
- Expired
- Aug 8, 2004, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reagan County, TX
The radar
The San Angelo radar (KSJT), 96 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 082229 SVRMAF TXC383-082315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 529 PM CDT SUN AUG 8 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN REAGAN COUNTY IN WEST TEXAS THIS INCLUDES THE CITY OF BIG LAKE * UNTIL 615 PM CDT * AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES EAST OF BEST...OR 7 MILES NORTHWEST OF BIG LAKE...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BIG LAKE... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3141 10128 3137 10176 3110 10176 3109 10140 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:01 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 8, 3:01 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 301 PM CDT SUN AUG 8 2004 .SHORT TERM... A MID-LEVEL SHORTWAVE TROUGH CURENTLY LOCATED FROM CENTRAL OK INTO WEST TEXAS WILL TRANSLATE SOUTHEAST OF THE AREA THROUGH TONIGHT. SLIGHTLY COOLER MID-LEVEL TEMPERATURES BEHIND THIS FEATURE ARE EXPECTED TO MOVE THROUGH THE AREA TONIGHT. THIS COMBINED WITH AFTERNOON HEATING...A SURFACE TROUGH ACROSS THE AREA AND OUTFLOW BOUNDARIES FROM YESTERDAY/S CONVECTION SHOULD BE ENOUGH TO GIN UP WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE GIVEN THE AVAILABLE CAPE...DESPITE WEAK 0-6KM SHEAR. WE WILL MENTION THIS IN THE UPCOMING HWO. POPS HAVE BEEN RAISED SLIGHTLY ACROSS THE REGION...OTHERWISE NO SIGNIFICANT CHANGES WERE MADE TO THE GRIDS. .LONG TERM... THE UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER ARIZONA THROUGH EARLY NEXT WEEK...LEAVING THE AREA IN A CONTINUED NORTHWEST FLOW ALOFT PATTERN. MODELS ARE CONSISTENT IN BRINGING A SHORTWAVE DOWN ACROSS NORTHWEST TEXAS TONIGHT...WITH THE REMAINING SHEAR AXIS IN EXTENDING FROM WEST TEXAS THROUGH OKLAHOMA MONDAY. THERE WILL BE SOME INSTABILITY OVER THE AREA MONDAY AFTERNOON...AND WITH REMNANT BOUNDARIES AND THE SHEAR AXIS OVER THE EASTERN THIRD OF THE AREA...HAVE LEFT SLIGHT CHANCE/CHANCE THUNDERSTORMS IN PLACE ROUGHLY EAST OF A HOBBS/KERMIT/MARFA/PRESIDIO LINE DURING THE AFTERNOON. DRIER AND SLIGHTLY MORE STABLE AIR MAY INHIBIT STORM DEVELOPMENT OVER THE REMAINDER OF THE CWA...ALTHOUGH TOKEN 10 PCT POPS HAVE BEEN LEFT IN PLACE. A STRONG SHORTWAVE WILL DIVE ACROSS THE CENTRAL PLAINS LATE TUESDAY NIGHT AND WILL SEND A STRONG COLD FRONT SOUTH INTO THE TEXAS PANHANDLE WEDNESDAY MORNING. THIS FRONT LOOKS TO HAVE ENOUGH OF A PUSH TO MAKE IT INTO THE FORECAST AREA LATE WEDNESDAY AFTERNOON AS THE SURFACE RIDGE SETTLES INTO THE CENTRAL PLAINS. HAVE KEPT A CHANCE OF STORMS IN THE FORECAST WEDNESDAY AND WEDNESDAY NIGHT ALONG THIS BOUNDARY. HIGHS IN THE WAKE OF THE FRONT THURSDAY WILL BE COOLER...WITH HIGHS ONLY IN THE 80S OVER MOST LOCATIONS...DEPENDENT ON THE AMOUNT OF CLOUD COVER. NORTHWEST FLOW WILL CONTINUE ON THURSDAY AND FRIDAY...WITH THE OLD FRONTAL BOUNDARY/TROUGH POSSIBLY REMAINING IN PLACE DURING THIS TIME FRAME. SHORTWAVES IN THE NORTHWEST FLOW MAY COMBINE WITH THE MOISTURE/INSTABILITY TO PRODUCE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA BOTH DAYS. MEDIUM RANGE MODELS ARE HINTING THAT THE RIDGE MAY BREAK DOWN THIS WEEKEND AS AN UPPER LOW/SHORTWAVE TROUGH TRIES TO TAKE SHAPE OVER THE FOUR CORNERS REGION. WILL LET SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS RIDE INTO THE WEEKEND...MAINLY OVER WESTERN/NORTHWEST AREAS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 88 69 91 / 40 30 10 10 CARLSBAD NM 69 92 67 93 / 30 10 10 10 DRYDEN TX 71 88 69 93 / 40 30 20 10 FORT STOCKTON TX 68 89 68 91 / 40 30 10 10 GUADALUPE PASS TX 64 86 64 88 / 30 10 10 10 HOBBS NM 66 91 66 92 / 40 20 10 10 MARFA TX 62 85 59 86 / 30 20 10 10 MIDLAND INTL AIRPORT TX 70 88 68 91 / 40 30 10 10 ODESSA TX 70 89 68 91 / 40 30 10 10 WINK TX 74 95 71 97 / 40 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06/21
Hazardous weather outlook, Aug 8, 3:00 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SUN AUG 8 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING OF AREA ROADS...FARMLANDS...AND LOW LYING AREAS. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.